Article Text

PDF

Azathioprine hypersensitivity
  1. N SOFAT,
  2. J HOUGHTON,
  3. J MCHALE,
  4. C S HIGGENS
  1. Northwest London Hospitals NHS Trust
  2. Northwick Park Hospital, Watford Road
  3. Harrow HA1 3UJ, UK

    Statistics from Altmetric.com

    Systemic hypersensitivity is a rare but documented side effect of azathioprine. The commoner adverse effects of azathioprine include fevers, gastrointestinal disturbances of nausea and vomiting, granulocytopenia, and hepatocellular injury.1 More rarely, hypersensitivity can present with features of severe systemic infection and end organ dysfunction.2-5 Azathioprine is a commonly used immunosuppressive drug and is used in many medical specialties. Therefore recognising azathioprine hypersensitivity is important for all doctors. We report a case in which we suspect such an azathioprine hypersensitivity reaction.

    A 32 year old Asian woman with mixed connective tissue disorder presented with a one day history of general malaise, fevers, and painful digits. Fourteen days earlier treatment had been started with azathioprine 50 mg daily, and her prednisolone increased from 5 mg to 15 mg daily owing to the development of proteinuria (1.5 g on 24 hour urine collection) and urticarial vasculitis on her lower legs.

    On examination she was shocked, with a blood pressure of 70/30 mm Hg and had marked acrocyanosis (fig 1). The differential diagnosis included a lupus crisis or septic shock. She was treated in the intensive care unit with intravenous ceftriaxone, metronidazole, and prostacyclin for digital ischaemia after serial cultures were taken from all major sites. Staphylococcal toxic shock was excluded, with no growth on vaginal swabs and a negative staphylococcal toxin test. After negative cultures 1 g methylprednisolone was given for a possible flare up of her connective tissue disease. The azathioprine was discontinued. She improved despite concomitant intravascular coagulation. Multiple cultures from all sites did not identify any source of sepsis.

    Figure 1

    (A) A view of the patient's feet three weeks after the initial presentation, showing demarcating digital ischaemia; (B) a close up view showing marked digital peripheral ischaemia.

    We suspected azathioprine hypersensitivity owing to:

    • The timing of the patient's illness in relation to the initiation of azathioprine

    • The presence of recognised features of hypersensitivity—fever, chills, diarrhoea, hypotension, and hepatic dysfunction

    • The effect of rechallenge. Three weeks after the presenting episode, one dose of azathioprine 25 mg was given for steroid-sparing effect (the initial illness was attributed to disease flare up); the patient had a more severe and rapid hypersensitivity response requiring treatment with inotropes and haemofiltration in intensive care.

    She improved after treatment with high dose corticosteroids. No cultures ever isolated an infective source.

    This case shows the importance of recognising azathioprine hypersensitivity. Approximately 50 cases have been reported in patients with immune mediated diseases such as inflammatory bowel disease, multiple sclerosis, and immune thrombocytopenias, where the initial illness is often ascribed to sepsis or reactivation of underlying disease. Most reactions occur in the first four weeks of drug initiation.6 Hypersensitivity should always be included in the differential of fever, hypotension, and renal failure. The case was reported to the Committee on Safety of Medicines (United Kingdom).

    The mechanism of the reaction is unclear. Azathioprine is composed of a nitroimidazole attached to 6-mercaptopurine. It is proposed that the imidazole component causes hypersensitivity, while the 6-mercaptopurine may cause haematological side effects. However, there are conflicting reports about the component of the drug to which the hypersensitivity reaction can be attributed.7 8 Fields reviewed 49 cases, where the reaction occurred equally in men and women, aged 16–76 years, and there was a wide variation in azathioprine doses.6 All patients who developed shock were also taking corticosteroids.

    Support for an allergic reaction is that it occurs in only a small percentage of patients,5 6 and the event recurs with drug rechallenge, as occurred inadvertently in our patient. Rechallenge with azathioprine is therefore dangerous and should be done under careful observation. A hapten from the imidazole component may bind to a protein molecule to elicit type 1 hypersensitivity.9Reactions mimicking sepsis may result from increased production of mediators such as tumour necrosis factor.10

    References

    View Abstract

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.